Stevens-Johnson Syndrome is a type of skin disease that is commonly caused by an adverse allergic drug reaction. According to the National Eye Institute, scientists are not really certain why SJS develops, but it effects thousands of patients each year.
The disorder is extremely painful, causing blisters on the skin and mucous membranes of the mouth, throat, genital region and eyelids. It can cause serious eye problems including severe conjunctivitis; iritis, corneal blisters and erosions; and corneal holes. Vision loss can even occur if you are diagnosed with SJS. In many cases, SJS can be deadly.
Symptoms of this disease can begin with flu-like symptoms. Once a patient experiences flu-like symptoms, a painful red or purplish rash develops and spreads. Then blisters eventually form on the patient, causing the top layer of the skin to die and shed. Those who are diagnosed with SJS usually require hospitalization, according to the Mayo Clinic. Recovery can take weeks or up to months.
The National Eye Institute says that almost any drug can cause SJS but most particularly sulfa drugs. An allergic reaction from a drug sometimes occurs 7-14 days after first taking the drug.
Unfortunately, it is estimated that one-third of all patients diagnosed with SJS have recurrences of the disease. In most cases, SJS appears in children and young adults under 30 and occurs as often in men as women. However, SJS can develop in people at any age.
The Mayo Clinic recommends that you need to see a doctor or seek emergency medical care if you are experiencing any of the following:
-Unexplained widespread skin pain
-Blisters on skin and mucous membranes
-Shedding of your skin
-Red or Purple Rash that spreads
Check out our website here for a detailed list of the drugs commonly associated with SJS.
Our attorneys at Childers, Schlueter & Smith, LLC are currently reviewing and investigating SJS cases. The lawyers at Childers, Schlueter & Smith, LLC have filed more SJS lawsuits and TEN lawsuits than most any other firm in the United States. Our dedicated passion to helping those afflicted with Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis has been the subject of many discussions, blogs and other forms of public media.
It is highly recommended that if you have or may be suspected of having Stevens-Johnson Syndrome, you seek immediate medical attention and stop taking the offending medication causing the reaction after consulting with your doctor.
If you or a loved one has recently take an over the counter drug or prescription drug and you have developed Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis, you may want to contact our team at Childers, Schlueter & Smith, LLC to see how we can help protect your legal rights. We help patients and families all over the country and do so with unparalleled experience and results.